15 doctors weighed in:
I'm allergic to penicillin. What are the complications if I am given this antibiotic by accident?
15 doctors weighed in

Dr. Alan Goldsobel
Internal Medicine - Allergy & Immunology
13 doctors agree
In brief: Depends
When one is truly allergic to penicillin, if given this could cause a reaction anywhere from hives to serious anaphylaxis.
A great number of people who have a history of a reaction to penicillin, especially just a rash, may not truly be allergic or at risk. A board certified allergist can do an evaluation including allergy skin tests and an oral challenge if indicated.

In brief: Depends
When one is truly allergic to penicillin, if given this could cause a reaction anywhere from hives to serious anaphylaxis.
A great number of people who have a history of a reaction to penicillin, especially just a rash, may not truly be allergic or at risk. A board certified allergist can do an evaluation including allergy skin tests and an oral challenge if indicated.
Dr. Alan Goldsobel
Dr. Alan Goldsobel
Thank
Dr. Marc Rosenthal
ENT - Head & Neck Surgery
1 doctor agrees
In brief: See below
Symptoms can vary from a mild rash to anaphylaxis and death.
Allergic reactions to medications can be more severe with each additional exposure once an allergy develops. You should not take penicillin or similar medications if you have a known allergic reaction to it.

In brief: See below
Symptoms can vary from a mild rash to anaphylaxis and death.
Allergic reactions to medications can be more severe with each additional exposure once an allergy develops. You should not take penicillin or similar medications if you have a known allergic reaction to it.
Dr. Marc Rosenthal
Dr. Marc Rosenthal
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors